Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1981, Volume 49, Issue 4

The Classical Theorem on Existence of Competitive Equilibrium<819:TCTOEO>2.0.CO;2-D
p. 819-841

Lionel W. McKenzie

This paper presents the classical theorem on the existence of equilibrium as it was proved in the 1950's with the various improvements that have been made since then. In particular, the elimination of the survival assumption and of the requirement of transitive preferences are carried through with a proof that uses a mapping of social demand. This approach favors intuitive understanding and generalization of the results. Finally, the role of the firm and the introduction of external economies are critically viewed.

Log In To View Full Content